Nebraska, 2026High Wind in Nebraska, March 15, 2026
March 15, 2026 · NWS GID · 24 events in 24 counties and zones
In response to a powerful upper-level trough barreling into the Central Plains, digging further south and deepening in the process, an area of low pressure at the surface also strengthened as it shifted east across Kansas and eventually into Illinois by the end of the day on the 15th. The accompanying surface cold front and resulting strong pressure gradient allowed legitimate High Wind criteria…
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In response to a powerful upper-level trough barreling into the Central Plains, digging further south and deepening in the process, an area of low pressure at the surface also strengthened as it shifted east across Kansas and eventually into Illinois by the end of the day on the 15th. The accompanying surface cold front and resulting strong pressure gradient allowed legitimate High Wind criteria conditions to overtake the entire forecast area, with sustained winds commonly 35-45 MPH with gusts 55-65 MPH, and even a few localized 70+ MPH gusts. The brunt of the highest wind gusts occurred mainly during the 10AM-4PM CDT timeframe, with reports more scattered in nature outside of that period. Across south central Nebraska, some of the highest gusts included the following: 74 MPH, measured by a mesonet station located two miles west of Doniphan; 71 MPH, measured by the Hastings Airport ASOS; 67, measured by mesonet stations located three miles north-northeast of Kearney as well as seven miles west-southwest of Ragan; 66 MPH, measured by the Grand Island Central Nebraska Regional Airport ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 15, 5:36 AM CST, 24 minutes earlier. Its key messages:
- A Winter Weather Advisory was issued for northeastern portions of the area from 7am to 7pm today.
- High-wind (gusts near 65 MPH) remains on-track for today.
- Today through Monday will be bitterly cold, but it will not last for long. 70s and 80s return for Wed-Sat.
Area forecast discussion, Mar 15, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
636 AM CDT Sun Mar 15 2026
.KEY MESSAGES...
- A Winter Weather Advisory was issued for northeastern portions
of the area from 7am to 7pm today.
- High-wind (gusts near 65 MPH) remains on-track for today.
- Today through Monday will be bitterly cold, but it will not
last for long. 70s and 80s return for Wed-Sat.
&&
.UPDATE...
Issued at 214 AM CDT Sun Mar 15 2026
The cold front is just nudging into western Dawson County as of
2am Sunday morning. Generally, the initial surge of winds
behind the front has been producing gusts ~50 MPH, but stronger
gusts are expected during the daytime today. All areas have a
high chance (70%+) to see gusts in excess of 60 MPH today. This
ill be especially problematic for ongoing fires south/west of
Gothenburg. Additionally, the winds may result in blowing
dust/ash in areas downwind of the burn scars. Winds will only
slowly taper off this evening into tonight...which will
contribute to very cold wind chills (-5 to -15 degrees).
The bulk of accumulating snow with this system is still expected
to be to our north and east, but some areas may see just enough
accumulation (around 1") to have some travel troubles. The
primary area of concern is along and northeast of a line from
Ord to St. Paul to York. Given the warm ground temperatures,
much of the snow will melt off the roadways, but crashing
temperatures could lead to some slick spots...especially on
bridges. Because of this, along with the potential for periods
of poor visibility, a Winter Weather Advisory was issued.
Tonight will be bitterly cold. Although it will likely end up
short of Cold Weather Advisory criteria (wind chills -20 or
lower), it will still be the coldest morning in quite some time.
Winds will continue to diminish on Monday, and temperatures will
remain in the 30s for most of the area. A strong warming trend
then takes hold for Tuesday, and widespread 70s and 80s are
expected by Wednesday.
&&
.DISCUSSION...
Issued at 121 PM CDT Sat Mar 14 2026
Surface low pressure in Wyoming has warm front extending
east/southeast into Kansas. This front has been slower than
anticipated, thus keep a more southeast wind across north central
Kansas and south central Nebraska. High clouds also streaming east
off the front at this. The slower movement, winds and clouds and
held temperatures back a bit today though Cambridge did manage to
reach 70 degrees.
The warm front will make some progress north and east but may not
clear the entire area, nonetheless its a mild evening for the area.
Weak lift as the upper trough moves closely could trigger some
spotter virga/light showers for some areas this evening though the
risk for measurable precipitation is very low given the dry
atmosphere. Though not in the forecast, there may even be a
lightning strike northeast of Grand Island later this evening
with some mid-level instability.
Honestly, the main story is the wind overnight through Sunday. Moved
up the start time of the High Wind Warning to 3 AM to cover the
potential gust above 55 mph along the initial cold frontal surge,
which will rapidly move across the forecast area between about 2 AM
and 6 AM. The winds only increase from there during the day Sunday
and have actually increased wind gusts to the 65 mph range, and I
wouldn't rule out a 70 mph report, especially if some more clearing
can take hold. Aside from the wind, some light snow will skirt
across the northern/eastern areas. Right now, snow amounts would
be very light and not amount to much, but with the high winds
visibility would be reduced, especially north of Nebraska
Highway 92 for a time. Again, probability of even an inch of
snow is very low. Skies may start to clear late Sunday afternoon
from the west. If that clearing starts early, that could allow
for winds to mix down even more. Also, temperatures will go
nowhere Sunday and probably drop during the day. What a shock to
the system.
The High Wind Warnings goes into Sunday evening, but after
9 pm winds will slowly drop off, through remain gusty through
Monday morning. The main story by this time will be bitter
cold wind chills overnight Sunday and early Monday, well below
zero for most of south central Nebraska and north central
Kansas. Temperatures do rebound a bit Monday with sunshine but
will still be 15-20 degrees below normal.
The warmup starts on Tuesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 612 AM CDT Sun Mar 15 2026
For KGRI/KEAR Airports:
Strong north-northwest winds continue today. Gusts to near 50kts
are expected at times. Winds gradually taper off this evening
into tonight.
MVFR to occasionally IFR ceilings continue through early
afternoon. Light snow is expected...mainly 14-19Z today,
although little to no accumulation is expected. Visibility could
dip below 1 mile during periods of heavier snowfall.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CDT this evening for NEZ039>041-
046>049-060>064-072>077-082>087.
Winter Weather Advisory until 7 PM CDT this evening for
NEZ039>041-047>049-063-064.
KS...High Wind Warning until 9 PM CDT this evening for KSZ005>007-
017>019.
&&
UPDATE...Mangels
DISCUSSION...Moritz
AVIATION...MangelsHazardous weather outlook, Mar 15, 12:34 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
134 AM CDT Sun Mar 15 2026
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
134 AM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
A High Wind Warning remains in effect for the entire forecast
area through 9PM this evening. Sustained northwest winds of 30 to
45 MPH with gusts as high as 65 MPH are expected. Due to the
strong winds, blowing dust will be possible across some areas,
especially near and downwind of the recently burned areas in
Dawson County Nebraska.
In addition, light snow will be possible through the afternoon
hours across portions of the area, mainly across counties north-
through- east of the Tri-Cities. Snow accumulation in this area up
to one inch will be possible, and combined with the strong winds,
could result in reduced visibilities and hazardous travel
conditions. A Winter Weather Advisory has been issued for this
area through 7PM this evening.
Please refer to the latest Warning and Advisory products for more
information.
Finally, late tonight into early Monday morning, very cold wind
chills as cold as -5 to -15 degrees will develop across much of
our forecast area...unusually cold for mid-March.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
High Wind, Valley
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 59 MPH, measured by the Ord Airport ASOS.
High Wind, Merrick
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Merrick forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 58 MPH, measured by a mesonet station located two miles south-southeast of Central City.
High Wind, Buffalo
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Buffalo forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included 67 MPH, measured by a mesonet station located three miles north-northeast of Kearney, and 59 MPH, measured by the Kearney Airport AWOS.
High Wind, Hall
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Hall forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 74 MPH, measured by a mesonet station located two miles west of Doniphan. Gusts between 58 and 63 MPH were measured by the Grand Island Central Nebraska Regional Airport ASOS.
High Wind, Hamilton
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 58 MPH, measured by a mesonet station located near Aurora.
High Wind, Phelps
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Phelps forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included the following; 62 MPH, measured by a mesonet station located two miles east of Holdrege; 60 and 58 MPH, measured by the Holdrege Airport AWOS; 58 MPH, measured by a mesonet station located two miles north-northeast of Atlanta.
High Wind, Kearney
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Kearney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 62 MPH, measured by a mesonet station located five miles south-southwest of Kearney, which also measured a separate gust of 58 MPH. A gust of 59 MPH was measured by a mesonet station located one mile west of Heartwell.
High Wind, Adams
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Adams forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 71 MPH, measured the Hastings Airport ASOS. Additional gusts between 59 and 69 MPH were also measured by the Hastings Airport ASOS.
High Wind, Clay
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 65 MPH, measured by a mesonet station located one mile west-northwest of Sutton. Additional gusts between 59 and 64 MPH were also measured by this mesonet station as well as another station located two miles northwest of Deweese.
High Wind, Furnas
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Furnas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included 60 and 58 MPH, both measured by the Cambridge Airport AWOS.
High Wind, Franklin
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust 62 MPH, both measured by a mesonet station located three miles south-southeast of Upland.
High Wind, Harlan
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Harlan forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included the following; 67 MPH, measured by a mesonet station located seven miles west-southwest of Ragan; 65 MPH, measured by a mesonet station located six miles west of Huntley; 60 MPH, measured by a mesonet station located five miles southwest of Ragan; 59 MPH, measured by mesonet station located four miles southeast of Huntly and three miles north-northwest of Alma.
High Wind, Webster
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Webster forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 61 MPH, measured by a mesonet station located six miles west of Cowles, which also measured a gust of 58 MPH. Gusts between 58 and 60 MPH were measured by a mesonet station located five miles north of Inavale.
High Wind, Nuckolls
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Nuckolls forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 60 MPH, measured by a mesonet station located four miles east-northeast of Nelson.
High Wind, Thayer
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Thayer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 61 MPH, measured by a mesonet station located three miles west-southwest of Carleton, which also measured a separate gust of 58 MPH.
High Wind, Greeley
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Greeley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Sherman
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Howard
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Howard forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Nance
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Nance forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Polk
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Polk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Dawson
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Dawson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Gosper
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Gosper forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, York
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- York forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
High Wind, Fillmore
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Fillmore forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1334972, 1334973, 1334974, 1334975, 1334976, 1335814, 1335815, 1335816, 1335830, 1335831, 1335832, 1335834, 1335836, 1335838, 1335839, 1335840, 1335841, 1335842, 1335843, 1335844, 1335845, 1335846, 1335847, 1335848.